Drug reactions: checkpoint inhibitor depigmentation: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: checkpoint inhibitor depigmentation

Sample item

A patient with metastatic melanoma on pembrolizumab develops symmetric depigmented patches on the trunk and hands. What does this finding usually imply?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. An immune-related effect associated with a favourable response

Immune checkpoint inhibitors can cause vitiligo-like depigmentation in melanoma patients because T cells attack melanocyte antigens shared with the tumour. It is an immune-related adverse event associated with better tumour response and survival, and usually does not require stopping treatment.

Option by option

  • A. A phototoxic reaction requiring drug withdrawal

    Phototoxic reactions are erythematous and sun-distributed, and this is not a reason to withdraw the drug.

  • B. Cutaneous infiltration by lymphoma

    Lymphoma infiltration would give plaques or nodules rather than depigmented patches.

  • C. Progression with new amelanotic metastases

    Amelanotic metastases appear as pink nodules, not symmetric depigmented macules.

  • D. An immune-related effect associated with a favourable response (correct)

    Correct. Vitiligo-like depigmentation reflects antimelanocyte immunity and is linked to treatment response.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, An immune-related effect associated with a favourable response. Immune checkpoint inhibitors can cause vitiligo-like depigmentation in melanoma patients because T cells attack melanocyte antigens shared with the tumour.

Why is "A phototoxic reaction requiring drug withdrawal" not the answer?

Phototoxic reactions are erythematous and sun-distributed, and this is not a reason to withdraw the drug.

Why is "Cutaneous infiltration by lymphoma" not the answer?

Lymphoma infiltration would give plaques or nodules rather than depigmented patches.

Why is "Progression with new amelanotic metastases" not the answer?

Amelanotic metastases appear as pink nodules, not symmetric depigmented macules.

What concept does this question test?

It tests Drug reactions: checkpoint inhibitor depigmentation in Dermatology. It is an immune-related adverse event associated with better tumour response and survival, and usually does not require stopping treatment.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: checkpoint inhibitor depigmentation?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.